Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 204, NWS Sioux Falls, SD

August 6, 2011Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2011, 2:31 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 2:31 AM CDT (07:31 UTC)
Expired
Aug 6, 2011, 3:00 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KFSD 060731
SVRFSD
SDC023-053-060800-
/O.NEW.KFSD.SV.W.0204.110806T0731Z-110806T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 300 AM CDT

* AT 231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF IONA TO 7 MILES
  NORTH OF GREGORY TO DALLAS...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREGORY ARUOND 240 AM CDT
  BURKE AROUND 245 AM CDT...
  HERRICK AROUND 255 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4334 9954 4337 9949 4350 9948 4350 9924
      4339 9888 4319 9890 4303 9913 4313 9954
      4330 9955
TIME...MOT...LOC 0731Z 291DEG 34KT 4344 9932 4332 9934
          4320 9951
WIND...HAIL 60MPH <1.00IN

$$

SCHUMACHER
2 follow-up statements
832 
WWUS53 KFSD 060749
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 AM CDT SAT AUG 6 2011

SDC023-053-060800-
/O.CON.KFSD.SV.W.0204.000000T0000Z-110806T0800Z/
GREGORY SD-CHARLES MIX SD-
249 AM CDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHARLES MIX AND CENTRAL GREGORY COUNTIES UNTIL 300 AM CDT...

AT 249 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES SOUTHEAST OF IONA TO 9 MILES NORTHEAST OF BURKE TO
BURKE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HERRICK AROUND 300 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS IF YOU ARE IN THE PATH 
OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4304 9913 4318 9949 4333 9933 4349 9939
      4346 9924 4339 9888 4319 9890
TIME...MOT...LOC 0749Z 291DEG 32KT 4341 9921 4327 9914
          4315 9931
WIND...HAIL 60MPH <1.00IN

$$

SCHUMACHER
415 
WWUS53 KFSD 060759
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 AM CDT SAT AUG 6 2011

SDC023-053-060809-
/O.EXP.KFSD.SV.W.0204.000000T0000Z-110806T0800Z/
GREGORY SD-CHARLES MIX SD-
259 AM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
CENTRAL GREGORY COUNTIES WILL EXPIRE AT 300 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER WINDS GUSTING UP TO 50 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS AS THY MOVE TOWARD BONESTEEL AND INTO 
WESTERN CHARLES MIX COUNTY.

LAT...LON 4304 9913 4318 9949 4333 9933 4349 9939
      4346 9924 4339 9888 4319 9890
TIME...MOT...LOC 0759Z 291DEG 32KT 4338 9910 4324 9903
          4312 9920

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:25 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 9:25 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 5 2011

.DISCUSSION...
HAVE SPLIT UP FIRST PERIOD POP GRIDS INTO 3 HOUR BLOCKS TO HELP
COVER WEAK SHOWERS ALONG THE OUTFLOW BOUNDARY IN THE EASTERN HALF OF
THE CWA DISSIPATING QUICKLY AFTER 03Z AND THEN THE APPROACHING
THUNDERSTORMS FROM THE WEST. STILL THINK THAT THIS LINE IN CENTRAL
SD WILL CONTINUE TO WEAKEN AS IT HAS FOR THE PAST HOUR. CLOUD TOPS
ON IR ARE WARMING AND DO NOT EXPECT MUCH ACTIVITY IN THE CWA UNTIL
AFTER MIDNIGHT. ALSO MADE A FEW MINOR ADJUSTMENTS TO FIRST PERIOD
TEMPERATURES. NO CHANGES TO LATER PERIODS AT THIS TIME.

&&

.AVIATION...
ISOLATED SHOWERS WITH AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHWEST
OF KFSD TO KFSD TO KPQN WILL QUICKLY DISSIPATE WITH SUNSET. WINDS
WITH THE OUTFLOW BOUNDARY ONLY RESULTED IN A BRIEF INCREASE TO
AROUND 12 TO 15 KTS OUT OF THE SOUTHEAST. EXPECT THAT CU THAT HAS
FORMED WILL QUICKLY DISSIPATE AS WELL. AFTER THAT WILL WAIT FOR
CONVECTION FROM OUT WEST TO MOVE EAST. THIS LINE OF STORMS IS
BEGINNING TO OUTRUN THE BETTER INFLOW BUT IT ALSO HAS DEVELOPED A
DECENT COLD POOL THAT MAY ALLOW IT TO MAINTAIN FOR A COUPLE OF HOURS
AFTER SUNSET. THE QUESTION IS WHETHER IT WILL MAKE IT TO KHON BEFORE
DYING. CURRENT TIMING WOULD HAVE IT REACH KHON AROUND 05Z AND
EXPECTATION IS THAT THIS LINE WILL WEAKEN SOUTH OF HIGHWAY 212 AND
NOT REACH KHON. HOWEVER..WILL CONTINUE TO MONITOR TO SEE IF THE
OUTFLOW ACCELERATES EAST IN THE NEXT 1 TO 2 HOURS. OTHERWISE...DO
EXPECT THAT MORE CONVECTION WILL DEVELOP IN WRN SD OVERNIGHT AS THE
LOW LEVEL JET DEVELOPS AND AS THE LOW LEVEL JET INCREASES IN THE
JAMES VALLEY THESE STORMS COULD REACH HURON LATE TONIGHT OR TOMORROW
MORNING. OTHER STORMS MAY AFFECT KHON IN THE EARLY AFTERNOON ALONG A
COLD FRONT. THESE STORMS WOULD APPROACH KFSD AFTER 21Z. THE FRONT
WILL APPROACH KSUX BETWEEN 00Z AND 03Z BUT THE CHANCE OF STORMS IS
MUCH LESS SOUTH OF I90 SO WILL LIKELY NOT INCLUDE CONVECTION WITH
06Z TAFS.  ONLY OTHER AVIATION CONCERN WILL BE FOG...PRIMARILY ALONG
AND EAST OF I29. WITH VERY MOIST AIR MOVING IN...AS CU CLEARS SHOULD
RADIATE DOWN TO DEW POINT AND EXPECT FOG TO BEGIN TO FORM BY 07 OR
08Z. LOCALLY DENSE FOG AND IFR CIGS ARE POSSIBLE IN THE FOG WHICH
SHOULD BURN OFF BETWEEN 13Z AND 15Z./SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG/SCHUMACHER
Hazardous weather outlook, Aug 5, 10:26 AM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 AM CDT FRI AUG 05 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1026 AM CDT FRI AUG 05 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS
ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS
MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE
JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE
SEVERE.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY
AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 6, 12:03 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 SSW CHAMBERLAIN       43.78N 99.34W
08/05/2011                   BRULE              SD   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

WILLIAMS
Local storm report, Aug 6, 12:12 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1212 AM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     5 SW KIMBALL            43.69N 99.01W
08/06/2011                   BRULE              SD   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN, HOUSE SHAKING.

&&

WILLIAMS
Local storm report, Aug 6, 12:41 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     6 SSE WHITE LAKE        43.64N 98.67W
08/06/2011  E60 MPH          AURORA             SD   TRAINED SPOTTER

            HOUSE SHAKING.

&&

WILLIAMS
Local storm report, Aug 6, 2:29 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 AM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     4 NNE CHAMBERLAIN       43.86N 99.29W
08/05/2011                   BRULE              SD   LAW ENFORCEMENT

            THUNDERSTORM WINDS BLEW PICKUP AND ATTACHED TRAILER
            THROUGH 2 FENCES AND INTO A DITCH ALONG HIGHWAY 50. THE
            WINDS ALSO BLEW OFF THE SIDE AND ROOF OF A BARN.

1150 PM     TSTM WND DMG     PUKWANA                 43.78N 99.18W
08/05/2011                   BRULE              SD   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

1210 AM     TSTM WND DMG     KIMBALL                 43.75N 98.96W
08/06/2011                   BRULE              SD   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:38 PM CDTSevere Thunderstorm WarningFSDBrule52 min
Aug 6, 12:03 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas27 min
Aug 6, 12:27 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.